Sheriff: No sample taken from San Diego deputy near fentanyl

SAN DIEGO (AP) — No toxicology sample was taken from the San Diego deputy who the sheriff claimed had overdosed from fentanyl exposure, the department said.

San Diego County Sheriff Bill Gore has faced sharp criticism from public health experts following his claim that Deputy David Faiivae had a near-death experience after his face came within inches of fentanyl, an opioid that is 50 times more powerful than heroin, during a vehicle search on July 3.

In raw body-camera footage released Thursday night, Faiivae says he has a history of falling on his head and may have had previous concussions.

Experts say the sheriff’s department, which initially released a dramatic, edited four-minute video last week of the incident, has fueled misunderstanding and unsubstantiated fears about the danger posed by very limited contact with fentanyl. Public health professionals have long said overdosing from skin contact or inhalation of fentanyl is extremely unlikely — though the sheriff said he did not know that.

Gore has acknowledged that he, and not a doctor, concluded that Faiivae overdosed after the deputy came close to the powder, staggered backward and fell to the ground, struggling to breathe.

The sheriff’s department released unedited body-worn camera footage Thursday night from Faiivae and another deputy involved, Cpl. Scott Crane. Authorities also said the hospital that treated Faiivae did not take a sample from him for a toxicology test — which is typical in suspected overdose cases.

In the raw video, Crane tells Faiivae to “watch your face close to that (expletive).”

After Faiivae collapses and Crane sprays naloxone, also known by the brand name Narcan, into the deputy’s nose. Naloxone is used to reverse the effect of opioids, but will not harm the person if they do not have the drugs in their system.

“Do you think it was the dope, or do you think you were having heat exhaustion?” Crane asks Faiivae in the video.

“No, I was good,” Faiivae says through labored breathing. “I just got light headed,” he says, and trails off.

Later, a firefighter asks the deputy about his medical history.

“Probably my sixth or seventh time I’ve fallen on my head,” Faiivae says, noting he may have had previous concussions.

Experts told The San Diego Union-Tribune that Faiivae may have had a “nocebo” — the opposite of a placebo — where if you believe something will harm you, you feel an effect.

“A nocebo effect could explain what is going on in this incident,” Dr. Ryan Marino, medical director of toxicology at University Hospitals in Cleveland, told the newspaper earlier this week. “I can say from watching that video he is not having an overdose.”

Copyright © 2021 The Associated Press. All rights reserved. This material may not be published, broadcast, written or redistributed.

Related Categories:

National News

More from WTOP

Log in to your WTOP account for notifications and alerts customized for you.

Sign up